Maryland, 2004

Hail and Damaging Winds in Maryland, May 17, 2004

May 17, 2004 · NWS LWX · 12 events in 8 counties and zones

Scattered afternoon thunderstorms produced damage across portions of Northeast Maryland. Reports included downed trees, downed power lines, and penny to nickel size hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered afternoon thunderstorms produced damage across portions of Northeast Maryland. Reports included downed trees, downed power lines, and penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 11:30 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 17, 11:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST MON MAY 17 2004

UPDATE...
ALL PRODUCTS ALREADY RELEASED. BIGGEST CHG TO PCKG WAS TO UP POPS TO
50 ACRS MOST OF THE AREA. GIVEN THE REMNANTS OF THE FNT WHICH
PERSISTS IN THE MID ATLC...CAPES HIGHER THAN THEYVE BEEN IN PRVS
DAYS...AND THE FACT THAT THERE WERE MULTIPE RW/TRW IN PRVS DAYS FEEL
COMFORTABLE W/ THIS. WIND FIELD IS NEGLIBLE...SO FEEL THAT BIGGEST
PROB WOULD BE HVY RAINS IN SLOW MOVING STORMS.

WOODY

.SHORT TERM (TODAY THROUGH TONIGHT):
WATER VAPOR LOOP SHOWS A TROUGH ACROSS CENTRAL CANADA...WITH RIDGING
ACROSS THE SOUTHEAST CONUS. THE MIDLEVEL SHEAR AXIS LAYS ACROSS THE
MID ATLANTIC REGION...WITH UPSTREAM SHORTWAVES/MCVS ACROSS THE UPPER
MIDWEST. ACARS 250-400MB WIND SPEED OBSERVATIONS SHOW A 115KT JET
STRETCHING FROM CENTRAL CALIFORNIA INTO THE CENTRAL ROCKIES...WHILE
A 130KT JET LAYS FROM THE UPPER MIDWEST...ACROSS SOUTHEAST CANADA.
03Z SURFACE ANALYSIS PLACES A WEAK STATIONARY BOUNDARY ACROSS THE
LEE OF THE APPALACHIANS...WEST AND NORTH TOWARDS A 1006MB LOW OVER
SOUTHEAST SOUTH DAKOTA.

WITH THE INFLUENCE OF THE WEAK BOUNDARY...HIGH AMOUNT OF
NEAR-SURFACE MOISTURE...RELATIVELY CLEAR SKIES AND LIGHT WINDS
...FOG IS DEVELOPING ACROSS THE REGION. WITH THESE FACTORS IN
PLACE...WILL CONTINUE TO MONITOR CLOSELY FOR FORMATION OF DENSE FOG
(AND THE NEED FOR A DENSE FOG ADVISORY).

AS THE MIDLEVEL SHORTWAVE ENERGY ACROSS THE UPPER MIDWEST LIFTS
NORTHEAST...WARM ADVECTION SHOULD ALLOW THE WEAK BOUNDARY TO MAKE
MOVEMENT TO THE NORTH. SCATTERED THUNDERSTORMS ARE ANTICIPATED AS A
RESULT...WITH NO ADDITIONAL ORGANIZATION SUPPORT SEEN IN THE MID OR
UPPER LEVELS.

THE ENVIRONMENT WILL BECOME A BIT MORE SUPPORTIVE OF ORGANIZED
SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...ALTHOUGH WITH
STORM MOTIONS OF 5-10KT AND PRECIPITABLE WATER VALUES NEAR
1.5...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT. AS THE UPPER
LEVEL JET STRENGTHENS ACROSS THE UPPER GREAT LAKES THIS
AFTERNOON...OUR LOW LEVEL WIND FIELDS INCREASE...WITHIN A LOW TO
MODERATELY UNSTABLE ENVIRONMENT (MLCAPE OF 1000-2000 J/KG SEEN ON
BUFKIT FORECAST SOUNDINGS). HELCITY VALUES INCREASE BY LATE
AFTERNOON ENOUGH TO SUPPORT STORM ROTATION...WHILE SHEAR VALUES
SUGGEST STORMS WILL ORGANIZE INTO MULTICELL CLUSTERS...INCREASING
THE THREAT FOR AREAS OF HEAVY RAIN. SOME UPDRAFT ROTATION IS
ANTICIPATED...WITH LOW LCLS NOTED...ESPECIALLY IN THE VICINITY OF
THE ADVANCING WARM FRONT. WITH WET-BULB ZERO VALUES NEAR 9KFT AND
NCAPE VALUES NEARING .20 M/S2...STRONGEST UPDRAFTS WITH SUSTAINED
CORES ABOVE 20KFT MAY SUPPORT HAIL FORMATION.

THIS ACTIVITY IS EXPECTED TO WANE FROM SOUTH TO NORTH THIS
EVENING...AS THE BOUNDARY PUSHES NORTHEAST OF THE FORECAST AREA.
SUSTAINED SOUTHERLY WINDS IN THE WARM SECTOR SHOULD PRECLUDE
DEVELOPMENT OF DENSE FOG...WHILE CONVECTIVELY INDUCED CLOUDINESS
DECREASES OVERNIGHT.

ROGOWSKI

&&

.LONG TERM (TUE-SUN)
THE REGION GOES QUICKLY BACK INTO A WARM JUICY UNSTABLE AIR MASS
TUE. THE NEXT FRONTAL BOUNDARY LOOKS TO AFFECT OUR FA TUE NIGHT AND
IS PROGGED TO STALL ACROSS THE MID ATLANTIC WED. STILL LOOKS
POSSIBLE FOR A CONVECTIVE COMPLEX TO RIDE SOUTHEAST ALONG THE
BOUNDARY LATE TUESDAY NIGHT INTO WEDNESDAY AND HAVE RAISED POPS A
BIT DURING THIS PERIOD. THE FRONT LOOKS TO LIFT BACK NORTH ON
THURSDAY. OVER ALL...CONTINUED WARM TEMPS WI A SCHC/CHC OF
CONVECTION EACH DAY. ND

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 17, 3:32 AM EST, 10 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON MAY 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-181000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
432 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW
STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED
THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

ROGOWSKI

In the hours before

Special weather statement, May 17, 11:27 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171730-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1227 PM EDT MON MAY 17 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE...

AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA
AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST.

THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE
MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH
VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED OR IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 11:59 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 11:59 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Baltimore

When
May 17, 2:05 PM EST
Where
Baltimore County, Reisterstown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.467, -76.833

Penny size hail reported.

Hail, Baltimore

When
May 17, 3:05 PM EST
Where
Baltimore County, 2 mi N of Towson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -76.600

Quarter size hail reported in Hampton.

Thunderstorm Wind, Baltimore City (C)

When
May 17, 3:30 PM EST
Where
Baltimore City (C) County, Baltimore
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.300, -76.617

Trees down around the city.

Hail, Baltimore

When
May 17, 3:35 PM EST
Where
Baltimore County, 2 mi SW of Rossville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -76.550

Penny size hail reported.

Lightning, Anne Arundel

When
May 17, 4:30 PM EST
Where
Anne Arundel County, Rivera Beach
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

House struck by lightning. Damage amount unknown.

Hail, Prince George'S

When
May 17, 5:30 PM EST
Where
Prince George'S County, Bowie
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.000, -76.783

Nickel size hail reported.

Hail, Howard

When
May 17, 5:35 PM EST
Where
Howard County, 4 mi SE of Columbia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -76.800

Penny size hail reported.

Hail, Charles

When
May 17, 5:45 PM EST
Where
Charles County, Nanjemoy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -76.783

Nickel size hail reported.

Thunderstorm Wind, Anne Arundel

When
May 17, 5:45 PM EST
Where
Anne Arundel County, Severn
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -76.700

A few large limbs and power lines down.

Hail, Montgomery

When
May 17, 7:55 PM EST
Where
Montgomery County, Germantown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -77.283

Penny size hail reported.

Thunderstorm Wind, Frederick

When
May 17, 8:05 PM EST
Where
Frederick County, 4 mi S of New Market
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.333, -77.267

Trees and power lines downed between Interstate 270 and Interstate 70 southeast of Frederick.

Hail, Frederick

When
May 17, 8:27 PM EST
Where
Frederick County, 1 mi S of New Market
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -77.267

Penny size hail reported just south of New Market.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397509, 5397510, 5397511, 5397514, 5397578, 5397512, 5397513, 5397515, 5397576, 5397516, 5397575, 5397577.